Alert archive / New Mexico / High Wind Watches in 2019

High Wind Watch 2, NWS Midland/Odessa, TX

January 17, 2019Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jan 17, 2019, 1:29 AM MST for Eddy County, New Mexico. It took effect at Jan 18, 2019, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 17, 2019, 1:29 AM MST (08:29 UTC)
In effect from
Jan 18, 2019, 5:00 AM MST
Expired
Jan 17, 2019, 1:17 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2721 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS74 KMAF 170829
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
229 AM CST Thu Jan 17 2019

...HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS FRIDAY AND FRIDAY
EVENING...

.On Friday a strong upper trough will dive down across New Mexico
and swing across the Texas Panhandle and South Plains. As it does
it will spin up a deep surface low. The combination of wind 
around this low along with stronger wind aloft mixing down to the 
surface may result in strong wind across the Guadalupe Mountains 
Friday and Friday night. 

NMZ027-TXZ258-172200-
/O.NEW.KMAF.HW.A.0002.190118T1200Z-190119T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
129 AM MST Thu Jan 17 2019

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Watch, which is in effect from late tonight through Friday
evening. 

* TIMING...Friday and Friday evening.

* WINDS...Southwest 35 to 45 with gusts to 65 mph.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
875 
WWUS74 KMAF 172017
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
217 PM CST Thu Jan 17 2019

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FRIDAY
MORNING THROUGH FRIDAY NIGHT... 

...HIGH WIND WARNING IN EFFECT FOR THE DAVIS MOUNTAINS ABOVE 6000
FT FRIDAY NOON THROUGH MID FRIDAY EVENING...

...WIND ADVISORY IN EFFECT FOR SOUTHEAST NEW MEXICO, MUCH OF THE
PERMIAN BASIN, VAN HORN AND UPPER TRANS PECOS, THE MARFA PLATEAU
AND PECOS COUNTY... 

.On Friday a strong upper trough will move east across New Mexico
and West Texas. This will result in widespread very windy
conditions, except in the Guadalupe and Davis Mountains where 
strong winds are expected.

NMZ027-TXZ258-181045-
/O.UPG.KMAF.HW.A.0002.190118T1200Z-190119T0600Z/
/O.NEW.KMAF.HW.W.0004.190118T1200Z-190119T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
117 PM MST Thu Jan 17 2019

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 11 PM MST FRIDAY...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 5 AM to 11 PM MST Friday.
The High Wind Watch is no longer in effect. 

* TIMING...Friday morning through Friday evening.

* WINDS...Southwest 45 to 60 with gusts up to 75 mph.

* IMPACTS...High winds could make driving difficult for high
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. 

&&

$$

TXZ074-181045-
/O.NEW.KMAF.HW.W.0004.190118T1800Z-190119T0300Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
217 PM CST Thu Jan 17 2019

...HIGH WIND WARNING IN EFFECT FROM NOON TO 9 PM CST FRIDAY...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from noon to 9 PM CST Friday. 

* TIMING...Friday noon til 9 PM CST.

* WINDS...West 30 to 40 mph gust to 60 mph.

* IMPACTS...High winds could make driving difficult for high
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Sustained wind speeds of at least 40 mph or gusts of 58 mph or 
more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ045-046-050-051-057>062-067-068-075-080-
181045-
/O.NEW.KMAF.WI.Y.0001.190118T1800Z-190119T0300Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Andrews-Martin-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Pecos-Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, 
Stanton, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, 
Monahans, Crane, Fort Stockton, and Marfa
217 PM CST Thu Jan 17 2019 /117 PM MST Thu Jan 17 2019/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TO 9 PM CST
/8 PM MST/ FRIDAY...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect from noon CST /11 AM MST/ to 9 PM
CST /8 PM MST/ Friday. 

* TIMING...Friday noon til 9 PM CST.

* WINDS...West 25 to 35 mph with gusts of 45 to 50 mph.

* IMPACTS...Areas of blowing dust reducing visibility less than
  one near open fields. High winds could make driving difficult 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Use 
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 17, 1:23 AM MST, 6 minutes earlier.

Area forecast discussion, Jan 17, 1:23 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
223 AM CST Thu Jan 17 2019

.DISCUSSION...
Will have an upper ridge over the region today providing fair wx but
a trough along the West Coast will quickly progress east.  On Friday
this trough will swing across the Panhandle bringing windy
conditions with it.  High pressure builds in from the west on
Saturday.  Will see the next upper trough dive down out of the NW
early next week.

As of 08z have low clouds/fog creeping in from the SE but with high
clouds overhead not expecting dense fog this morning.  Also much of
the area has a westerly wind keeping the lower levels drier across
most of the area but will go ahead and mention patchy fog this
morning over the SE where dewpts are still high.

Looks like today will be another warm day with temperatures climbing
into the upper 60s to lower 70s... with similar temperatures again
on Friday.  It appears a cold front will blow through Friday night
knocking highs down into the 50s for Saturday with highs in the 60s
returning Sunday.  Temperatures look even warmer on Monday before
another front blows through early Tuesday.  After that highs in the
50s continue through most of the week.

Ahead of the front it looks fairly windy Friday as a surface low
develops over the Panhandle in response to the upper trough swinging
across. This will tighten the pressure gradient across the area
and stronger wind aloft will mix down to the surface. Could see a
high wind event for the Guadalupe Mountains Friday/Friday night...
will go ahead and put out a High Wind Watch. A Wind Advisory may
be needed for the surrounding plains Friday.

Most of the forecast is dry but could see some rain along the front
Friday for the northern CWA with a rain/snow mix possible for the
same area Friday night.  Latest model runs looking drier but will go
ahead and leave this in the forecast for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  45  71  34 /   0   0  10  20
Carlsbad                       69  44  69  34 /   0   0  10  10
Dryden                         72  47  77  44 /   0   0   0  10
Fort Stockton                  72  49  74  39 /   0   0   0  10
Guadalupe Pass                 63  41  57  33 /   0   0  10  10
Hobbs                          68  43  65  31 /   0   0  20  20
Marfa                          67  35  67  31 /   0   0   0  10
Midland Intl Airport           70  46  70  35 /   0   0  10  10
Odessa                         69  46  70  35 /   0   0  10  10
Wink                           71  42  72  37 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from late tonight through Friday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from late tonight through Friday evening for
     Guadalupe Mountains.

&&

10/72
Hazardous weather outlook, Jan 17, 1:29 AM MST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
229 AM CST Thu Jan 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
229 AM CST Thu Jan 17 2019 /129 AM MST Thu Jan 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Patchy dense fog reducing visibilites to less than half a mile will
be possible in the southeastern Permian Basin and lower Trans Pecos
Region this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong westerly winds 35 to 45 mph gusting to 65 mph will be
possible Friday in the Guadalupe Mountains. A High Wind Watch is in
effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 1:17 PM MSTHigh Wind WarningMAFEddy34 hr
Jan 17, 1:17 PM MSTWind AdvisoryMAFEddy, Lea31 hr

Nearby

High Wind Watches in New Mexico, 2019High Wind Watches in Texas, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.